New Hampshire, 2005

Lightning Strike in New Hampshire, May 18, 2005

May 18, 2005 · NWS BOX · 1 event in 1 county or zone

Lightning produced from a thunderstorm moving through Nashua struck a middle school, causing damage to a window. No injuries were reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Lightning produced from a thunderstorm moving through Nashua struck a middle school, causing damage to a window. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 18, 10:25 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, May 18, 10:25 AM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
1125 AM EDT WED MAY 18 2005

.SHORT TERM (REST OF TODAY)...
LOW CLDS/FOG HANGING TOUGH ACRS NE COASTAL MA BUT LAST FEW VISIBLE
FRAMES SHOW CLDS BEGINNING TO ERODE SLIGHTLY SO EXPECT IMPROVING
VSBYS AND GRADUAL LIFTING OF CIGS THRU EARLY AFTN.  SHOWERS POPPING
ACRS SRN NH AND N CNTRL MA AS COLD POOL ALOFT SINKS SWD FROM NRN NEW
ENGLAND.  EXPECT SHOWERS TO CONT TO DEVELOP INTO THIS AFTN...
ESPECIALLY NERN HALF FA WHERE BEST INSTABILITY AND INVOF WEAK SFC
TROF.  TOTAL TOTALS SPIKE INTO MID 50S AND MARGINAL CAPES FCST THIS
AFTN SO CANT RULE OUT A FEW TSTMS AS WELL.  WBZ 4-5K FEET SO SMALL
HAIL PSBL.

&&

.PREVIOUS DISCUSSION...
(ISSUED 555 AM EDT WED MAY 18 2005)

UPDATE...
BASED UPON EARLY HPC PROGS...WE HAVE GONE AHEAD AND BROUGHT IN MORE
CLOUDS AND CHANCE POPS FOR LATE FRI NIGHT INTO SAT...EXCEPT INTO
SAT NIGHT SE ZONES. LEANING TOWARD CANADIAN SOLUTION BRINGS SURFACE
LOW SE OF NEW ENGLAND SAT MORNING. NO OTHER CHANGES AT THIS TIME.

PREVIOUS DISCUSSION (ISSUED AT 325 AM EST)..
SHORT TERM (TODAY THROUGH TONIGHT)...
LOW CLOUDS AND FOG EXPECTED TO DIMINISH AGAIN THIS MORNING
THROUGH MIDDAY CAPE COD AND THE ISLANDS AS THE LOW LEVEL INVERSION
WEAKENS. SHORT WAVE DEPICTED BY SATELLITE WATER VAPOR LOOP IN EASTERN
NEW YORK STATE WILL BE CROSSING SOUTHERN NEW ENGLAND BY MIDDAY. 500
MILLIBAR HEIGHTS WILL BE DROPPING THIS AFTERNOON. LAPSE RATES WILL
STEEPEN DUE TO UNSEASONABLY COLD 500 MILLIBAR TEMPERATURES NEAR -25C
AND DAYTIME SURFACE HEATING. THE 500 MILLIBAR FLOW WILL REMAIN
CYCLONIC WITH SOME GOOD SHEAR VORTICITY. IN ADDITION THERE WILL BE
SOME MOISTURE CONVERGENCE AVAILABLE DUE TO DEWPOINT GRADIENTS
ENHANCED BY WEAK ONSHORE FLOW. THUS HAVE INCLUDED CHANCE SHOWERS
ESPECIALLY ALONG THE I495 CRESCENT AND I95 CORRIDOR. THE GFS AND ETA
BOTH INDICATE TOTAL TOTALS RISING INTO THE LOWER TO MID 50S AND COLD
TOP CONVECTION NUMBERS REACHING THE UPPER TEENS. DUE TO THE UNUSUALLY
STEEP LAPSE RATES FOR THIS TIME OF YEAR...HAVE INCLUDED ISOLATED
THUNDERSTORM WITH SMALL HAIL IN THE FORECAST...THOUGH WIND FIELDS ARE
RATHER LIGHT. THE UPPER LEVEL LOW WILL MAKE ITS CLOSEST APPROACH
LATE TONIGHT ACROSS NORTHERN NEW ENGLAND. CONTINUED PARTLY TO MOSTLY
CLOUDY SKIES TONIGHT AS 700 MILLIBAR MOISTURE REMAINS ABUNDANT
ESPECIALLY OVER NORTHERN LOCATIONS. FOG PATCHES AND LOW CLOUDS ARE
EXPECTED TO REFORM ALONG THE COAST DUE TO CONTINUED WEAK ONSHORE
FLOW. USED A BLEND OF THE LATEST MAV/MET MOS TEMPERATURE GUIDANCE.

LONG TERM (THURSDAY THROUGH TUESDAY)...
STILL A LOW CONFIDENCE FORECAST THROUGH THE WEEKEND AS MODELS
CONTINUE TO OFFER TWO OPPOSITE SOLUTIONS WITH RESPECT TO POTENTIAL
COASTAL DEVELOPMENT. 00Z NAM PUSHES MARITIMES CUTOFF FAR ENOUGH E TO
ALLOW ANOTHER DEEPENING CUTOFF TO HEAD E FROM GREAT LAKES...WHICH
FORCES COASTAL LOW CLOSER TO COAST AND BRINGS RAIN FRI INTO SAT. ON
THE OTHER END OF THE SPECTRUM...00Z GFS AND 12Z/17 ECMWF MAINTAIN
CUTOFF OVER MARITIMES WHICH KEEPS EVERYTHING BLOCKED WITH WEAK HIGH
PRESSURE OVER NEW ENGLAND.

WHILE WE ARE NOT CONFIDENT ENOUGH TO INTRODUCE SIGNIFICANT CHANGES...
CONSENSUS AMONG HPC AND SURROUNDING OFFICES IS TO TREND FORECAST MORE
TOWARD NAM SOLUTION...GIVEN FACT IT DOES HAVE SUPPORT FROM SOME GFS
ENSEMBLE MEMBERS. WE WILL FAVOR CANADIAN AND UKMET WHICH OFFER THE
BEST COMPROMISE BETWEEN TWO CAMPS...MEANING WE WILL HAVE A SURFACE
LOW TRACK WELL S OF NEW ENGLAND FRI NIGHT INTO SAT. DAY SHIFT WILL BE
ABLE TO MAKE FURTHER ADJUSTMENTS AFTER FULL REVIEW OF 00Z MEDIUM
RANGE MODELS AND ENSEMBLES...AND ITS CERTAINLY POSSIBLE WE WILL NEED
TO UPSHIFT AND BRING IN MORE CLOUDS/RAIN FRI INTO SAT. WE MAY UPDATE
THIS PORTION OF THE FORECAST AFTER RECEIPT OF PRELIM HPC GUIDANCE.

IT WILL BE INTERESTING TO SEE IF NAM SCENARIO PANS OUT...WE
CERTAINLY HAVE SEEN THIS BEFORE DURING THE PAST WINTER WHERE NAM
WAS THE LONE MODEL TO LOCK ONTO COASTAL DEVELOPMENT AND ENDED UP
BEING CORRECT

NO CHANGES PLANNED BEYOND SAT.

AVIATION...
IFR/LIFR CEILINGS AND VISIBILITIES IN STRATUS AND FOG PATCHES
FROM KBOS-KPVD EXPECTED TO IMPROVE BY 14Z EXCEPT NOT UNTIL 19Z
KHYA-KACK. SCATTERED IFR/LIFR CEILINGS AND VSBYS EXPECTED AGAIN
TONIGHT AFT 04Z ACROSS THE EASTERN TERMINALS.

MARINE...
LIGHT WINDS AND SEAS OF 1 TO 2 FT EXPECTED THROUGH TONIGHT.

IN THE LONGER TERM...WE WILL CONTINUE WITH A FORECAST OF
LIGHT/VARIABLE WINDS AND FLAT SEAS THROUGH THE WEEKEND...ALTHOUGH WE
WILL NEED TO KEEP AN EYE ON POTENTIAL COASTAL LOW DEVELOPMENT TO OUR
S. AS MENTIONED ABOVE WE ARE TRENDING AWAY FROM THE MORE BENIGN
GFS/ECMWF SCENARIO OF STRAIGHT HIGH PRESSURE...BUT WE ARE NOT READY
TO BUY INTO NAM FORECAST OF LOW PRESSURE HEADING INTO NEW ENGLAND
JUST YET. FOR NOW WE WILL HAVE A SURFACE LOW REMAINING WELL S OF THE
REGION...MAINTAINING NORTHERLY FLOW. SEAS WERE INCREASED SLIGHTLY
WITH THE THOUGHT THAT SWELLS MAY REACH OUR SOUTHERN WATERS...BUT WE
KEPT THEM BELOW SMALL CRAFT ADVISORY LEVELS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SHORT TERM UPDATE...KJC
Hazardous weather outlook, May 18, 2:45 AM EST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
345 AM EDT WED MAY 18 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-191100-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
345 AM EDT WED MAY 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST
CONNECTICUT...AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
ISOLATED THUNDERSTORMS WITH SMALL HAIL ARE EXPECTED THIS
AFTERNOON...ESPECIALLY FROM SOUTHWEST NEW HAMPSHIRE INTO CENTRAL AND
EASTERN MASSACHUSETTS AND RHODE ISLAND.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

A LOW PRESSURE SYSTEM IS EXPECTED TO PASS WELL SOUTH OF NEW ENGLAND
FRIDAY NIGHT AND SATURDAY...BUT THERE IS LOW CONFIDENCE IN THIS
SCENARIO. IT IS ALSO POSSIBLE THAT THE LOW WILL TRACK CLOSER TO NEW
ENGLAND...WHICH COULD RESULT IN GALE FORCE WINDS ON AT LEAST THE
SOUTH COASTAL WATERS FRIDAY INTO SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THURSDAY.

JWD

The radar

The Boston radar (KBOX), 117 km away, was scanning. The volume nearest the first event began at 17:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Hillsborough

When
May 18, 12:30 PM EST
Where
Hillsborough County, Nashua
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
42.915, -71.716 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2005Every state in 2005This day in weather historyWarnings in New Hampshire, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454324.